Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS Detroit, MI

September 10, 2002Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 10, 2002, 5:08 PM EDT for Livingston County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2002, 5:08 PM EDT (21:08 UTC)
Expired
Sep 10, 2002, 5:45 PM EDT
In force
37 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Livingston County, MI

The radar

The Detroit radar (KDTX), 44 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 5:15 PM EDTThunderstorm Wind 50 EHowell, MILivington County Central Dispatch reported that several large trees were blown down in thunderstorm winds.
Sep 10, 5:30 PM EDTThunderstorm Wind 50 EBrighton, MILaw enforcement reported that numerous one foot diameter trees were blown down in Green Oak Township due to thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS53 KDTX 102108
SVRDTX
MIC093-102145-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
507 PM EDT TUE SEP 10 2002

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 545 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF PARKERS CORNERS...OR 7
  MILES WEST OF HOWELL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWELL AT 515 PM EDT
  CHILSON AT 525 PM EDT
  BRIGHTON...HARTLAND AT 530 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4269 8420 4251 8420 4247 8368 4272 8370

BGM JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:42 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 10, 3:42 PM EDT, 1 hour 26 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 AM EDT TUE SEP 10 2002

CONVECTIVE POTENTIAL WILL BE THE FIRST CONCERN FOR THIS FORECAST
FOLLOWED BY DETAILS ON A DRAMATIC COOLING TREND FOR TOMORROW AND
THURSDAY. NO ADDITIONAL PRECIPITATION IS EXPECTED UNTIL THIS WEEKEND
WHEN THE NEXT FRONTAL SYSTEM MOVES INTO SE MICHIGAN.

SATELLITE AND RADAR TRENDS SHOW CONVECTION TRYING TO BREAK LOOSE
FROM NE TO SW ALONG THE PREFRONTAL TROF AS MORE AND MORE OF THE LINE
BREAKS THROUGH A MODEST LOW LEVEL CAP. FORECAST SOUNDINGS MODIFIED
FOR 90/68 SHOW CAPE AROUND 2800 J/KG BUT WITH A WEAK HODOGRAPH.
WITHOUT A GOOD WIND FIELD IT WILL BE DIFFICULT TO GET ANY ORGANIZED
CONVECTION, BUT THE RELATIVELY HIGH CAPE ENVIRONMENT AND DEEP MID
LEVEL MOISTURE (PW=1.7,KINX=38 AT 00Z) WILL MAKE PRECIP LOADED WIND
GUSTS A CONCERN. CONTRIBUTING TO THAT WILL BE RELATIVELY WIDE T/TD
SPREADS BELOW CLOUD BASE. PLAN TO CONTINUE WITH SCATTERED COVERAGE
BUT TREND TOWARD NUMEROUS COVERAGE AS POST FRONTAL SHOWERS WORK INTO
THE AREA. SUPPORT FOR THIS INCLUDES A BEEFED UP MODEL QPF OVER THE
LAST COUPLE OF RUNS, WHICH SEEMS JUSTIFIED AS UPPER SUPPORT ARRIVES
IN THE FORM OF QVECTOR CONVERGENCE AND 850 TO 700 MB LAYER FGEN.

PRECIP WILL BE OUT OF SE MICHIGAN BY MIDNIGHT WITH CLOUDS AND COOLER
TEMPS THE ONLY CONCERN FOR OVERNIGHT AND WEDNESDAY. AFTER A PERIOD
OF PARTLY CLOUDY SKIES OVERNIGHT, COLD AIR INSTABILITY CU WILL BE
AUGMENTED BY LAKE CLOUDS OVER SE MICHIGAN WITH A MAINLY NORTH WIND
FLOW DURING WEDNESDAY. AFTERNOON TEMPS OVER MN AND WI SUPPORT
GUIDANCE TEMPS IN THE LOWER 70S, ESPECIALLY WITHOUT FULL SUN.

CLEAR SKIES WILL BE COUNTERED BY A STEADY NORTH WIND WEDNESDAY NIGHT
WHICH WILL KEEP TEMPS FROM REALLY DROPPING OFF A LOT. THE BEST
COOLING NIGHT LOOKS TO BE THURSDAY NIGHT AS HIGH PRESSURE SETTLES
OVER THE AREA AND ALLOWS LOW TEMPS TO RADIATE A LITTLE FARTHER INTO
THE UPPER 40S AT MOST LOCATIONS. WITH HIGH PRESSURE IN
CONTROL, EXPECT CLEAR CONDITIONS THURSDAY AND THURSDAY NIGHT.

HIGH CLOUDS WILL BE ON THE INCREASE ON FRIDAY AS RETURN FLOW AND MID
LEVEL WARM ADVECTION SETS UP IN THE PLAINS. THE SYSTEM FOR SATURDAY
IS A LITTLE SLOWER ON THE LATEST RUNS OF THE AVN/MRF BUT STILL LOOKS
ON TARGET FOR SATURDAY AND SATURDAY NIGHT. THE AVN NOW SHOWS THE
SYSTEM NEAR THE FOUR CORNERS REGION GETTING ABSORBED INTO THE
WESTERLIES AND BRINGING SOME GULF MOISTURE ALONG WITH IT. THIS WILL
OCCUR AS THE CENTRAL CANADIAN WAVE MOVES INTO THE PLAINS AND STARTS
TO CARVE OUT THE TROF OVER THE CENTRAL U.S. THIS TROF IS FORECAST BY
THE MODELS TO BE PROGRESSIVE ENOUGH THAT WE MAY BE ABLE TO TAKE THE
CHANCE OF RAIN OUT OF THE FORECAST FOR SUNDAY IF THE TREND HOLDS FOR
ONE MORE RUN. THE BEGINNING OF NEXT WEEK LOOKS DRY WITH TEMPS AROUND
NORMAL, EVEN IF THE FRONT VERIFIES A LITTLE SLOWER ON SUNDAY.

.DTX...NONE.

BT

In the hours before

Special weather statement, Sep 10, 12:00 PM EDT, 5 hours 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-110200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1200 PM EDT TUE SEP 10 2002

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARD...
SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON/EARLY THIS
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE
THIS AFTERNOON INTO THE EVENING HOURS. THERE IS A CHANCE THAT SOME OF
THE STORMS MAY BECOME SEVERE...WITH BOTH DAMAGING WINDS AND HAIL
BEING THE MAIN HAZARD. WIND GUSTS IN EXCESS OF 60 MPH...ALONG WITH
HAIL UP TO ONE INCH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 5 AND 8 PM.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 30 MPH.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE THROUGH LOWER MICHIGAN EARLY THIS
EVENING. SUNSHINE WILL ALLOW TEMPERATURES TO RISE INTO THE
UPPER 80S TO LOWER 90S THIS AFTERNOON ACROSS SOUTHEAST MICHIGAN.
THIS WILL RESULT IN AN UNSTABLE AIRMASS...WHICH SHOULD ALLOW FOR
SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AS THE COLD
FRONT APPROACHES. ALL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO END BY MIDNIGHT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 9 PM.

OUTLOOK FOR WEDNESDAY AND THURSDAY...
NO HAZARDOUS WEATHER EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

SF
Local storm report, Sep 10, 5:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 PM EDT TUE SEP 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    OWENDALE                  MI   WIND DAMAGE
09/10/02   HURON                          TREES AND POWER LINES DOWN
                                          ACROSS ROAD REPORTED BY
                                          EMERGENCY MANAGER

JHB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:30 PM EDTSpecial Marine WarningDTX60 min
Sep 10, 4:39 PM EDTSevere Thunderstorm WarningDTXHuron51 min
Sep 10, 5:13 PM EDTSevere Thunderstorm WarningDTXShiawassee47 min
Sep 10, 5:47 PM EDTSevere Thunderstorm WarningDTXSanilac43 min
Sep 10, 5:54 PM EDTSpecial Marine WarningDTX66 min
Sep 10, 6:48 PM EDTSpecial Marine WarningDTX57 min
Sep 10, 7:07 PM EDTSpecial Marine WarningDTX38 min
Sep 10, 7:45 PM EDTSevere Thunderstorm WarningDTXSaint Clair45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.